Hail, Park
- When
- April 27, 2:50 PM MST to 2:55 PM MST
- Where
- Park County, 3.41 mi SW of Meeteetse
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.113, -108.915
A thunderstorm developed in the lee of the Absaroka Mountains and become severe as it moved toward Meeteetse, where the public reported quarter size hail west of town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm developed in the lee of the Absaroka Mountains and become severe as it moved toward Meeteetse, where the public reported quarter size hail west of town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 27, 12:34 PM MST, 2 hours 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 134 PM MDT Sun Apr 27 2025 .KEY MESSAGES... - Warm temperatures, low relative humidity values and gusty winds continue to bring elevated fire weather to much of central and southern Wyoming this afternoon. - Showers and isolated thunderstorms are possible (60-80% chance) across western Wyoming through sunset today. - An approaching weather system brings rain and mountain snow to much of the area late tonight and Monday, with the highest amounts in northern Wyoming. - Widespread rain and mountain snow chances (60-90%) for Tuesday night through Wednesday night. && .UPDATE... Issued at 131 PM MDT Sun Apr 27 2025 The upper-level low, evident on satellite water vapor imagery, has begun to inch its way out of the Great Basin and into the Intermountain West. In the northeastern quadrant of the low (across western WY) is an area of enhanced upper-level divergence and increased low level moisture convergence. These factors will favor the development of rain and mountain snow across western WY this afternoon. Additionally, there is potential for isolated thunderstorms with unstable mid-level lapse rates and SBCAPE values around 500 J/kg. Further east, an upper-level jet streak associated with the low is positioned over central, southern, and eastern WY, creating gusty conditions. Most areas remained sunny through midday (18Z), allowing for temperatures to warm well into the 60s and low 70s and relative humidity values to drop into the teens and low 20s. These conditions will continue into the afternoon, creating elevated fire weather conditions in the aforementioned locations. Guidance remains in consensus that the upper-low will push east across southern WY and northern CO/UT late tonight with its 700-mb reflection pushing northeast across northern WY. This will expand precipitation (mountain snow and low elevation rain) to the north and east late tonight through Monday with an associated cold front dropping through the area. As the cold front treks through on Monday, precipitation chances exist across central WY Monday afternoon. The greatest precipitation amounts are still expected across northern WY. Mountain snow amounts remain consistent from the prior forecast so no changes expected to winter headlines. Windy conditions are forecast across Johnson County and the Bighorn Basin on Monday with strong CAA behind the front. No highlights are expected at this time as probabilities of reaching high wind criteria are <10%. However, an isolated gust above 50 mph cannot be ruled out at Buffalo. && .DISCUSSION... Issued at 210 AM MDT Sun Apr 27 2025 Things look fairly active over the next few days across western and central Wyoming. And we will have a variety of elements, including rain, snow, wind and even some fire weather concerns. So, without further delay, let us jump into it. Things are quiet right now, but this won't last long. An upper level low now located over the Great Basin will move east and transit across southern Wyoming tonight and through Monday. And this will be the driver of the active weather. First we will focus on the warm weather impacts today, since southwest flow ahead of the system will push temperatures to above normal levels across the area today. Southwest flow will increase as the pressure gradient tightens ahead of the low. With humidity expected to fall to around 15 percent, elevated fire weather looks likely again this afternoon across many areas east of the Divide. This is especially the case in the Wind Corridor, from Rock Springs through southern Johnson County. The warmer temperatures will also bring some instability that could lead to some thunderstorms across areas further west this afternoon and evening. As for stronger storms, we can't rule out one or two but most should be of the garden variety. The best chance of a stronger one would be across northern Wyoming. Now to the colder part of the system. During the day, 700 millibar temperatures remain fairly warm, generally minus 2C or higher so this would keep snow levels above 7500 to 8000 feet. This will change in the evening as flow turns northward and cooler air gets wrapped around the system as the low moves east. Most guidance shows 700 millibar temperatures falling generally down to minus 4C to minus 5C across most of the area. This should keep snow levels around 5500 to 6000 feet and away from most populated areas. Another trend in the guidance this morning is this will bring the low a bit further north, and that would bring drier air further north. As a result, precipitation amounts have fallen to the south of the Owl Creek and Bridger Mountains. The chance of a quarter inch or rain in places like Riverton and Casper has fallen to at most 1 out of 2 as a result. The highest amounts would be in Montana, but areas roughly north of a Buffalo to Cody line have around a 1 in 2 chance or greater of picking up a half an inch of precipitation or more. Now, on to snowfall amounts. All guidance is pointing toward the Bighorns, especially the eastern slopes, seeing the heaviest amounts since flow will turn north and upslope there. The large majority of the guidance is also showing the period from 6 am to noon on Monday with the heaviest precipitation, with the lift being assisted by the left front quadrant of a jet streak. As for highlights, we have gone with advisories. Most of the range will only see advisory level amounts, with the heaviest amounts in the far north and the higher peaks. The locations with greater than a 1 in 2 chance of 12 inches or more are only over the higher elevations with few impacts. In addition, the warm weekend warming the ground and high late April sun angle would likely hinder accumulation on roads. We have also issued an advisory for the Absarokas. A decent portion of the area has a greater than 1 in 2 chance of 6 inches or more. The only location with greater than a 1 in 2 chance of a foot or more here is Beartooth Pass and seeing how the road is still closed, impacts would be limited. Other locations, like Yellowstone or the Tetons, may have isolated amounts of 6 inches or more but again, these would largely only be the highest elevations. So, no advisories here. And, we have one more concern. Some MOS guidance is showing sustained winds of 34 knots around Buffalo on Monday with the cold advection behind the low. There is no consensus here though, so we will hold off on any wind highlights. The day shift should take another look at it though. Most of the snow should end by sunset Monday with only a few leftover evening showers. Tuesday looks to be a mainly dry and seasonable day as transitory ridging moves across the state. Then the next system approaches from the northwest for Tuesday night into Wednesday. This system is faster moving and as less moisture to work with though. It will bring a decent chance of showers, but given the fast movement of the system precipitation amounts should remain on the light side. Ridging then brings dry and warmer weather for Thursday and Friday before the next potential system for next weekend. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1100 AM MDT Sun Apr 27 2025 VFR conditions to start the period at all TAF sites. Increasing winds at all locations with gusts up to 18-25kts, highest at RKS up to 30kts and CPR up to 35kts during the afternoon peak heating hours with the strongest mixing to the surface. The will diminish towards sunset after 01-02Z with radiational cooling. FROPA will occur after 02-05Z that will see a more northwesterly direction but remaining around or less than 10-15kts. Precipitation wise, expect thunderstorm development near JAC between 20-22Z becoming just rain showers there after to include BPI/PNA with this round ending by 05Z. Behind the front, a more stratiform precipitation with a mix possible for JAC/COD after 07Z for COD and 12Z for JAC. This should be more light rain at COD after 12Z spreading to WRL after 14Z Monday morning. At this point, MVFR ceilings are possible as winds increase post FROPA seeing gusts up to 25kts into the next TAF cycle for MOnday afternoon. Please see the Aviation Weather Center and/or CWSU ZLC and ZDV for the latest information on smoke, icing, and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 AM to 6 PM MDT Monday for WYZ002-008-009. && UPDATE...Gerhardt DISCUSSION...Hattings AVIATION...Lowe
Hazardous Weather Outlook National Weather Service Riverton WY 222 AM MDT Sun Apr 27 2025 WYZ001>020-022>030-281300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 222 AM MDT Sun Apr 27 2025 ...WINTER WEATHER ADVISORY FOR THE ABSAROKAS AND BIGHORNS ON MONDAY... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Elevated fire weather likely this afternoon for much of central and southern Wyoming. Showers spreading to western Wyoming this afternoon, along with embedded thunderstorms. Snow expected in the northern mountains, especially after midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday...Much cooler across the area with showers and mountain snow, with the steadiest and heaviest in northern Wyoming. Tuesday night and Wednesday...The next system brings a chance of rain and snow showers. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Riverton WY
326 PM MDT Sun Apr 27 2025
WYZ003-272145-
Cody Foothills-
326 PM MDT Sun Apr 27 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PARK COUNTY THROUGH
345 PM MDT...
At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Meeteetse, moving northeast at 5 mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Park
County, including the following locations... Sunshine Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4410 10878 4401 10898 4400 10899 4400 10901
4405 10910 4421 10903
TIME...MOT...LOC 2125Z 216DEG 6KT 4408 10899
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
WittmannThe Riverton/Lander radar (KRIW), 122 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247981.